MAUDE Adverse Event Report: ENCORE MEDICAL L.P. RSP SHOULDER INSTRUMENT; GUIDE, REAMER, BONE TAP, 6.5MM, RSP, SHOULDER

ENCORE MEDICAL L.P. RSP SHOULDER INSTRUMENT; GUIDE, REAMER, BONE TAP, 6.5MM, RSP, SHOULDER
Catalog Number 804-03-008
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/19/2017
Type of Reportable Event Malfunction
Event or Problem Description
Instrument failure - the 6.5 tap broke off in the patient's glenoid head, but the surgeon was able to get it out because it was flush with the glenoid.The surgeon took a trephine and drilled over it which then grabbed the glenoid and it came out.The surgeon was then able to put implant in without any issue.
 
Additional Manufacturer Narrative
The complaint was to report that the tap broke off in the patient's glenoid head.This event occurred during surgery near the patient.There was not another suitable device available, the incident did cause a 20-30 minute delay in surgery, however, surgery was completed as intended.It was noted to be a semi-serious event, but there was no risk to the patient noted and the instrument was inspected prior to surgery and was found to be acceptable.To date the reamer has not been returned for investigational review as outlined in sales policy #4403 after issuance of the return product report (rpr).It has been in excess of 44 days from the date created and the agency did indicate that the instrument would be returned for evaluation.The lot number was not reported, therefore this instrument could not be linked to a specific device history record (dhr) or the actual date of manufacture could not be determined with confidence.Customer complaints review showed previous complaints but there were no indications that this instrument has a design or material deficiency.Previous complaints reported were: 2 functional, 14 dull/worn, 1 locking mechanism damaged, 5 seized/galled, 3 threads damaged/galled, 25 bent, 23 broke/cracked/damaged, 5 end of life and 20 were blank.The root cause for the initial problem cannot be determined with confidence as the instrument was not returned for investigational review.No further evaluation can be made for this event.This customer complaint will be closed.If the device is returned a complaint amendment will be initiated per global work instruction (gwi) 5000.053.No containment of inventory required, material or design issues cannot be identified.

Brand Name
RSP SHOULDER INSTRUMENT
Common Device Name
GUIDE, REAMER, BONE TAP, 6.5MM, RSP, SHOULDER
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd.
austin TX 78758 5445
MDR Report Key6316766
Report Number1644408-2017-00066
Device Sequence Number16408059
Product Code FZX
UDI-Device Identifier00888912147842
UDI-Public(01)00888912147842
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number804-03-008
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/19/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/09/2017
Supplement Report FDA Received Date04/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1